Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Wakefield, VA

May 9, 2008Bertie County, Hertford County, Northampton County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at May 9, 2008, 7:41 AM EDT for Bertie County, Hertford County, Northampton County, North Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 7:41 AM EDT (11:41 UTC)
Expired
May 9, 2008, 8:30 AM EDT
In force
49 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Bertie County, NC, Hertford County, NC, Northampton County, NC

The radar

The Norfolk radar (KAKQ), 92 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:19 AM EDTFUNNEL CLOUD3 N Buena Vista, NC
May 9, 8:29 AM EDTTORNADO2 Nw Colerain, NCBARNS DAMAGED ON HARRELLS RD, BARN DESTROYED ON GLOVERS CROSSROAD. TREES DOWN ON ROUTE 45 .1 MILE SOUTH OF THE HERTFORD/BERTIE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:00 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 091141
SVRAKQ
NCC015-091-131-091230-
/O.NEW.KAKQ.SV.W.0049.080509T1141Z-080509T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 AM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BERTIE COUNTY IN NORTHEAST NORTH CAROLINA...
  SOUTHERN HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA...
  SOUTH CENTRAL NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA...

* UNTIL 830 AM EDT

* AT 740 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROXOBEL...OR 10 MILES SOUTH
  OF RICH SQUARE...AND MOVING EAST AT 43 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AULANDER BY 755 AM EDT...
  AHOSKIE BY 805 AM EDT...
  POWELLSVILLE BY 810 AM EDT...
  8 MILES SOUTH OF COFIELD BY 815 AM EDT...
  HARRELLSVILLE AND COLERAIN BY 820 AM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
NORTHEAST NORTH CAROLINA AND SOUTHEASTERN VIRGINIA.

LAT...LON 3617 7676 3604 7732 3608 7733 3610 7729
      3610 7726 3612 7726 3616 7728 3616 7731
      3621 7740 3622 7740 3638 7692 3629 7672
TIME...MOT...LOC 1141Z 252DEG 37KT 3614 7726

$$

JAB
1 follow-up statement
000 
WWUS51 KAKQ 091205
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
805 AM EDT FRI MAY 9 2008

MDC039-047-VAC001-091215-
/O.CAN.KAKQ.SV.W.0048.000000T0000Z-080509T1215Z/
SOMERSET MD-WORCESTER MD-ACCOMACK VA-
805 AM EDT FRI MAY 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ACCOMACK...
SOUTHERN WORCESTER AND EAST CENTRAL SOMERSET COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

LAT...LON 3805 7520 3800 7525 3787 7534 3786 7536
      3786 7539 3789 7541 3782 7547 3779 7575
      3794 7565 3815 7560 3829 7509
TIME...MOT...LOC 1205Z 257DEG 33KT 3822 7520 3803 7519
          3787 7533

$$

ALB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:38 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 9, 4:38 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 AM EDT FRI MAY 9 2008

.SYNOPSIS...
LOW PRESSURE MOVES ACROSS THE AREA TODAY AND THE TRAILING COLD
FRONT PUSHES OFF THE COAST TONIGHT. WEAK HIGH PRESSURE BUILDS IN
OVER THE AREA SATURDAY. ANOTHER MORE POTENT LOW TRACKS ACROSS THE
MID ATLANTIC REGION LATE SUNDAY INTO MONDAY. HIGH PRESSURE RETURNS
ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TORNADO WTCH 286 IN EFFECT THRU 9 AM. TOR WTCH 283 EXPIRED AT 3
AM. WTCHING E-W LINE OF STRNG TSTRMS ACROSS SRN VA OUT AHEAD OF
LOW PRS THIS AM. SAID LINE OF CONVECTION PROGGED TO CONTG MOVG N
ACROSS WATCH AREA NXT FEW HRS. ADNTL TSTRMS PROGGED TO DVLP IN WRM
SCTR UNTAPPED AIRMASS ACROSS NC NXT FEW HRS AS WELL WHILE
AIRMASS NW OF RIC HAS BEEN WORKED OVR WITH MDT TO HVY RAIN PAST
FEW HRS. ACTIVITY XPCTD TO DMNSH THIS AFTRN BEHIND TRAILING
CDFRNT. PRTL SUNSHINE OVR WRN CNTYS AFTR 18Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
SFC LO PRES PASSES ACRS FAR NRN AREAS OF FA FRI MRNG...THEN OFF
SRN NJ CST IN THE AFTN. TRAILING CDFNT TO REACH SE VA/NE NC
ERY/MID AFTN HRS. WL HV LIKELY OR BETTER POPS FOR THE MRNG HRS
MOST PLCS...CONTG MENTION OF LCLLY HVY RA (QPF 1-3 IN...ESP VA/MD
CTYS IN FA). LINGERING/SCTD CNVTN PSBL W/ CDFNTL PASSAGE SE VA/NE NC
DURG THE AFTN (PTNTLLY STRNG/SVR?). TOUGH CALL ON DRYING/CLRG FRI
NGT...AS A 2ND/WKR SYS DIVES THROUGH RGN FM THE NW. HV KEPT
P/MCLDY INTO SAT MRNG W/ AT LEAST SLGT CHC POPS (THOUGH MOD/HVY RA
THREAT WL BE OVR BY THAT TM). BY THAT 2ND SYS SAT AFTN/NGT...MR
DEFINITIVE PD OF DRYING XPCTD.

HI TEMPS FRI FM THE UPR 60S (LWR MD ERN SHR) TO MID/UPR 70S (SRN
VA/NE NC)...LOWS FRI NGT IN THE 40S TO MID 50S...THEN 60S TO LWR 70S
XPCTD SAT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ANOTHER LOW PRES SYSTEM WILL AFFECT THE REGION ON SUNDAY WHICH WL
LIKELY TRIGGER SHOWERS/TSTMS. LINGERING WITH -RW INTO MONDAY. AMS
WILL BE RELATIVELY UNSTABLE THROUGHOUT THE PERIOD BUT DO NOT
EXPECT PROLOGED WIDESPREAD RAIN AFTER MONDAY BUT ENOUGH TO HAVE AT
LEAST SLIGHT CHCS INTO WEDNESDAY.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
MVFR AND ISLTD IFR CONDS ACRS MOST OF THE AREA THRU THIS MORNG DUE
TO LO PRES AND ASSOC COLD FRNT MOVNG ACRS REGION. CONDS SHUD
IMPROVE TO MAINLY MVFR/VFR CONDS LATER THIS AFTN INTO SAT MORNG.
MAINLY VFR CONDS EXPECTED SAT INTO SUN MORNG...THEN LWR CIGS AND
VSBYS POSSIBLE AGAIN SUN AFTN THRU MON AS NEXT LO PRES AREA AND
FRNTL SYSTEM AFFECT THE REGION.

&&

.MARINE...
WILL CONTINUE SCA HEADLINES THRU THIS AFTN FOR CHES BAY/CURR SND
AND THRU LATE TNGT FOR CSTL WTRS...DUE TO STRNG SSW WNDS WITH
STORM SYSTEM. WINDS WILL BECOME MORE BREEZY AS THE FRONT
APPROACHES (SOUTHERLY) AND WITH ITS PASSAGE (NORTHWESTERLY). LO
PRES WILL MOVE OUT TO SEA SAT AND WEAK HI PRES WILL BLD IN FM THE
W AND OVR THE AREA THRU SUN MORNG.

SCA CONDS POSSIBLE AGAIN LATE SUN INTO TUE MORNG...AS A STRNG LO
PRES AREA AND ASSOC FRNT PUSH ACRS THE AREA THEN OFF THE CST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     ANZ630>633.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ650-652-
     654-656-658.

&&

SYNOPSIS...MPR
NEAR TERM...MAM/MPR
SHORT TERM...ALB
LONG TERM...KLL
AVIATION...CY/TMG
MARINE...TMG
Hazardous weather outlook, May 9, 3:13 AM EDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 AM EDT FRI MAY 9 2008

ANZ652-654-656-658-091100-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
313 AM EDT FRI MAY 9 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...
...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY
   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

MDZ021>025-091100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
313 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-100-091100-
ACCOMACK-NORTHAMPTON VA-
313 AM EDT FRI MAY 9 2008

...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

ANZ650-091100-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
313 AM EDT FRI MAY 9 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

ANZ630>633-091100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
313 AM EDT FRI MAY 9 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY
   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

NCZ012>017-030>032-102-VAZ065>068-070>098-091100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
313 AM EDT FRI MAY 9 2008

...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

VAZ048-049-060>064-069-091100-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
POWHATAN-
313 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 9, 5:04 AM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 AM EDT FRI MAY 9 2008

VAZ063-066>068-070>074-076-078>083-085-091010-
AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE
VA-ESSEX VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-LUNENBURG VA-MIDDLESEX VA-NEW KENT VA-NOTTOWAY
VA-PRINCE GEORGE VA-RICHMOND VA-
504 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL AND SOUTHCENTRAL
VIRGINIA...

AT 503 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MECHANICSVILLE TO 15 MILES WEST OF
MCKENNEY...OR FROM MECHANICSVILLE TO 9 MILES EAST OF KENBRIDGE...
MOVING EAST AT 38 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  HIGHLAND SPRINGS AROUND 515 AM EDT...
  MCKENNEY AROUND 525 AM EDT...
  KING WILLIAM AROUND 535 AM EDT...
  TALLEYSVILLE AROUND 545 AM EDT...
  KING AND QUEEN COURTHOUSE AROUND 555 AM EDT...
  CHARLES CITY AROUND 600 AM EDT...

WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

GINGRICH
Special weather statement, May 9, 5:06 AM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
506 AM EDT FRI MAY 9 2008

VAZ063-072>074-076>078-083>086-091000-
ESSEX VA-GLOUCESTER VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND
VA-RICHMOND VA-
506 AM EDT FRI MAY 9 2008

...SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA...

AT 506 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS FROM 11 MILES SOUTH OF URBANNA TO
TALLEYSVILLE...OR FROM 5 MILES NORTH OF GLOUCESTER COURTHOUSE TO
TALLEYSVILLE...MOVING NORTHEAST AT 25 TO 30 MPH. THE THUNDERSTORMS
WILL BE NEAR...
  KING WILLIAM AROUND 525 AM EDT...
  URBANNA AROUND 535 AM EDT...
  KILMARNOCK AROUND 555 AM EDT...

WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

44
Special weather statement, May 9, 6:06 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
606 AM EDT FRI MAY 9 2008

VAZ073-074-076>078-085-091100-
ESSEX VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-NORTHUMBERLAND
VA-RICHMOND VA-
606 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHERN NECK...

AT 606 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES SOUTHWEST OF ROBLEY TO 5 MILES
WEST OF FAIR PORT...OR FROM 7 MILES NORTHEAST OF KING AND QUEEN
COURTHOUSE TO 5 MILES WEST OF FAIR PORT...MOVING NORTHEAST AT 35 TO
40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  ROBLEY AROUND 620 AM EDT...

WIND GUSTS TO 40 MPH AND HEAVY RAINFALL CAN BE EXPECTED IN THE PATH
OF THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44
Special weather statement, May 9, 6:49 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
649 AM EDT FRI MAY 9 2008

VAZ073-082>084-090-091115-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-NEW
KENT VA-
649 AM EDT FRI MAY 9 2008

...MORE THUNDERSTORMS DEVELOPING ACROSS THE AREA...

AT 649 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHARLES CITY...MOVING NORTHEAST AT 40 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR KINGS CORNER...AND...DIASCUND
AT 655 AM EDT...WARREN MILL...AND...TOANO AT 700 AM EDT...HOLLY
FORKS...AND...CROAKER AT 705 AM EDT...YORK RIVER STATE PARK...AND...
CHRISTENSONS CORNER AT 710 AM EDT...GRESSIT AT 715 AM EDT.

WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS CAN BE EXPECTED IN THE PATH
OF THIS STORM.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44
Special weather statement, May 9, 7:15 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
715 AM EDT FRI MAY 9 2008

VAZ078-084>086-090-091-091145-
GLOUCESTER VA-JAMES CITY VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-YORK
VA-
715 AM EDT FRI MAY 9 2008

...THUNDERSTORMS MOVING ACROSS THE MIDDLE PENINSULA...

AT 715 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORGE...MOVING NORTHEAST AT 40 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR ARK AT 720 AM EDT...PINERO AT 725
AM EDT...DUTTON AT 730 AM EDT...SOLES AT 735 AM EDT...AMBURG AT 740
AM EDT...DELTAVILLE AT 745 AM EDT.

WIND GUSTS TO 40 MPH AND HEAVY RAINFALL CAN BE EXPECTED IN THE PATH
OF THIS STORM.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44
Special weather statement, May 9, 7:21 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
721 AM EDT FRI MAY 9 2008

MDZ023>025-VAZ099-091215-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-
721 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS MOVING INTO SOMERSET AND ACCOMACK COUNTIES...

AT 721 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES NORTHWEST OF POCOMOKE CITY TO 25
MILES SOUTHWEST OF POCOMOKE CITY...OR FROM 6 MILES SOUTHWEST OF
PRINCESS ANNE TO 13 MILES SOUTH OF CRISFIELD...MOVING EAST AT 47 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  POCOMOKE CITY AND OAK HALL AROUND 730 AM EDT...
  CHINCOTEAGUE AROUND 750 AM EDT...
  OCEAN CITY AROUND 810 AM EDT...

WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

ALB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:14 AM EDTTornado WarningAKQBertie, Chowan, Gates, Hertford31 min
May 9, 8:46 AM EDTTornado WarningAKQChowan, Gates, Pasquotank, Perquimans44 min
May 9, 9:27 AM EDTSevere Thunderstorm WarningAKQCamden, Currituck, Pasquotank48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.